Pituitary Apoplexy Following Gonadotropin‐Releasing Hormone Agonist Administration for Prostate Cancer

Read full text
Authors: Masaaki Fujimura, Takahiro Shimizu, Shinichi Sakamoto, Hiroaki Sato, Hiroyoshi Suzuki, Kazuo Mikami
Cited by: 1
References: 10

Abstract

Introduction: Pituitary apoplexy represents an uncommon endocrine emergency with potentially life-threatening consequences. Gonadotropin-releasing hormone agonist used for prostate cancer has the potential to induce pituitary apoplexy, particularly in the setting of a preexisting pituitary adenoma. Case Presentation: A 76-year-old male with prostate cancer initially chose active surveillance; however, prostate-specific antigen (PSA) elevation required hormonal therapy 5 years later. A pancreatic islet tumor had been previously identified; however, its details were unavailable. He was presented to the emergency department 24 h after receiving the first gonadotropin-releasing hormone agonist injection. He showed severe headache, general fatigue, diplopia, and ptosis of the right eye. Brain MRI revealed a right deviated suprasellar pituitary adenoma with hemorrhagic infarction. He was conservatively treated with high-dose steroids; symptoms improved within 1 week. Conclusion: Clinicians should be aware of the association of pituitary apoplexy with the use of gonadotropin-releasing hormone agonist and should ask about the patient's past history of multiple endocrine neoplasia (MEN).

Fields of Study & Subjects

Pituitary Gland Disorders and Treatments Growth Hormone and Insulin-like Growth Factors Neuroendocrine Tumor Research Advances

Publication details

Journal / source
IJU Case Reports
Publisher
Wiley
Volume
9
Issue
2
Pages
e70159–e70159
Publication date
27 February 2026
Language
EN